July-August '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Did Blood Pressure Medication Trigger His P?
from Matt

Thanks for a great website, Ed.  I have had moderate derm P and Psoriatic arthritis for about 4 years.  I strongly believe I can trace the onset to starting blood pressure medication.  Have you ever encountered anyone else as certain as I am that blood pressure medication triggered Psoriasis?

Here is the short version of my story:

I was very healthy my entire life until I turned 36.  I’d taken no medication of any kind — no aspirin, no vitamins, not even Visine!  Due to chronic instability of my right ankle, I had to have foot and ankle surgery.  I was sent to my family physician to get medically cleared for surgery.  He didn't like my elevated blood pressure and initially prescribed Cozaar.  Cozaar didn't lower my BP so he then prescribed Hyzaar.  Both drugs are Losartan, but Hyzaar also has a diuretic.  Losartan is in a group of drugs called angiotensin II receptor antagonists.  Less than six months later, I needed to go back to my doctor because of a painful skin condition on my penis. Soon spread to my scrotum and peri-anal area as well as the old butt crack.  Got it in my ears too!

About six months after that I developed a great deal of joint pain and a sausage digit.

All of this pleasantness was accompanied by tremendous fatigue.  I now see a well regarded Dermatologist (who is a big fan of Enbrel) and also a top immuno-rheumatologist.  I have never taken Enbrel, but believe I am on that path.  My immuno-rheumatologist has me on sulfasalazine, but it provides no relief for my skin and only a little help with P-arthritis.  I have lowered my blood pressure somewhat with diet and exercise, and will never take BP medication again.

I am now 40 years old and my P-arthritis is getting worse.  I have developed a sausage toe in addition to significant overall joint pain.  My skin P has now popped up in a new spot:  the inside of my right nostril.  To say that this sucks and is depressing is an understatement.  I am convinced Losartan was the cause and psoriasis was the effect.

In your experience and many communications, is my suspicion about BP medication unfounded?  Thanks for your help.  -Matt

*****

Ed’s Response:  Thanks for writing, Matt.  I've read lots of anecdotal reports, similar to yours, that suggest P can be triggered by a variety of medicines; unfortunately, because our understanding of how psoriasis works is so incomplete, I know of nothing “concrete” explaining how or why medicines might trigger our flaking.  One of the complicating characteristics of P is that, once triggered, it may continue to manifest even if the trigger substance is removed/avoided.  This means stopping/starting BP medicines won't necessarily result in parallel changes to your P. 

I have been on/off BP medicines myself since the mid-eighties, but I've never used an angiotensin.  At this moment I'm taking three BP meds: a calcium channel blocker, a beta blocker and an ACE inhibitor.  (The calcium channel blocker is depended upon to actually lower pressure, the beta blocker slows pulse [which has been off-the-charts since my mechanical aortic valve was installed] and the ACE inhibitor is primarily prescribed to protect my kidneys from diabetes complications.)  This parade of pharmaceuticals has, in my case, not been able to inhibit the effectiveness of the biologic I take for P and PA — Humira.  The Humira works great.

Perhaps other readers will step forward with anecdotes about BP and P.  -Ed

This Month's Mail | Archives

www.flakehq.com